Alert archive / Montana / Blizzard Warnings in 2018

Blizzard Warning 6, NWS Great Falls, MT

February 27, 2018

NWS Great Falls, MT issued this blizzard warning at Feb 27, 2018, 7:37 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2018, 7:37 AM MST (14:37 UTC)
Expired
Feb 27, 2018, 8:09 PM MST
In force
13 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

784 
WWUS45 KTFX 271437
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
737 AM MST Tue Feb 27 2018

MTZ009-048-280700-
/O.UPG.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/
/O.NEW.KTFX.BZ.W.0006.180227T1437Z-180228T0700Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Bynum, Choteau, and Augusta
737 AM MST Tue Feb 27 2018

...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Blizzard conditions. Winds gusting as high as 55 mph will
  cause whiteout conditions in blowing snow. Significant drifting
  of the snow is likely. Some Additional snow is also possible
  across the mountain passes and higher elevations. Accumulations
  of up to 2 inches, with localized amounts up to 6 inches, are 
  expected.

* WHERE...Northern Rocky Mountain Front and Southern Rocky
  Mountain Front including the Browning, Heart Butte, Bynum,
  Choteau, and Augusta areas.

* WHEN...Until midnight MST tonight.

* ADDITIONAL DETAILS...Travel will be very dangerous to
  impossible. Roads will become impassable. Large drifts could
  also block access in and out of buildings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ010-280700-
/O.CON.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/
Eastern Glacier-
Including the following locations Cut Bank
737 AM MST Tue Feb 27 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* WHAT...Blowing snow. Winds gusting as high as 60 mph will cause
  areas of blowing and drifting snow.

* WHERE...Eastern Glacier County.

* WHEN...Until midnight MST tonight.

* ADDITIONAL DETAILS...Plan on very difficult to near impossible
  driving conditions due to strong winds causing significantly
  reduced visibility in blowing snow. Large drifts could block 
  roads or access in and out of buildings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
655 
WWUS45 KTFX 272110
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
210 PM MST Tue Feb 27 2018

MTZ009-048-280700-
/O.CON.KTFX.BZ.W.0006.000000T0000Z-180228T0700Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Bynum, Choteau, and Augusta
210 PM MST Tue Feb 27 2018

...BLIZZARD WARNING REMAINS IN EFFECT
UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Blizzard conditions. Winds gusting as high as 50 mph will
  cause whiteout conditions in blowing snow. Significant drifting
  of the snow is likely. Additional snow accumulations of up to 2
  inches

* WHERE...Northern Rocky Mountain Front, including Browning, Heart
  Butte, Bynum, Choteau, Augusta and Southern Rocky Mountain 
  Front.

* WHEN...Until midnight MST tonight.

* ADDITIONAL DETAILS...Travel will be very dangerous to
  impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

For specific road and travel conditions in Montana, dial 5 1 1 

&&

$$

MTZ010-280700-
/O.CON.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/
Eastern Glacier-
Including the following locations Cut Bank
210 PM MST Tue Feb 27 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Snow and blowing snow. Additional snow accumulations of
  up to one half inch.

* WHERE...Eastern Glacier County, including the Cut Bank area.

* WHEN...Until midnight MST tonight.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In
  addition, some reductions to visibility are likely because of
  blowing snow. Expect areas of drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For additional weather information, check our website at
www.weather.gov/greatfalls.

&&

$$

http://www.weather.gov/greatfalls
385 
WWUS45 KTFX 280309
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
809 PM MST Tue Feb 27 2018

MTZ009-048-280415-
/O.CAN.KTFX.BZ.W.0006.000000T0000Z-180228T0700Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
809 PM MST Tue Feb 27 2018

...BLIZZARD WARNING IS CANCELLED...

The ground blizzard has ended over the Rocky Mountain Front. Thus
ground blizzard warning has been cancelled.

Light snow will continue to affect the mountains and foothills
areas overnight. New snow accumulations of 1 to 3 inches will be
possible by morning.

$$

MTZ010-280415-
/O.CAN.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/
Eastern Glacier-
809 PM MST Tue Feb 27 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Significant blowing and drifting of the snow has ended over
eastern Glacier County. Thus the winter weather advisory for
blowing snow has been cancelled.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Feb 27, 4:40 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 27, 4:40 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
440 AM MST Tue Feb 27 2018

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Gusty west winds will spread across north central and central
Montana today, causing areas of blowing snow. However, winds will
be strong enough along the Rocky Mountain Front and Glacier County
to cause more widespread blowing and drifting snow, possibly even
causing white out conditions at times. Falling snow in the
mountains of the Rocky Mountain Front will also contribute to
reductions in visibility. The remainder of the region will remain
dry through Wednesday, as winds decrease later tonight.
Temperatures of around 10 degrees below normal today will warm
about 5 degrees for Wednesday.

&&

.DISCUSSION...

Today through Thursday...Increasing westerly winds aloft with the
approach of a shortwave trough will combine with a strengthening
surface pressure gradient along the east slopes of the Rockies
today to bring gusty winds to the area. Gusts in excess of 40 mph
are already occurring along most of the Rocky Mountain Front and
Glacier County, with some areas exceeding 50 mph. This area will
be the focus for another round of blowing snow and possibly
whiteout conditions, as some favored areas may have 60+ mph wind
gusts. These winds will not be quite as strong as recent blizzard
events, so will continue with the Winter Weather Advisory
stressing the potential for whiteout conditions, but localized
blizzard-like conditions are possible. This moist westerly flow
aloft will also bring measurable snow to the mountains of the
Rocky Mountain Front. Mainly 3 to 6 inches of snow are expected in
the mountains, but up to 10 inches are possible on the higher
peaks. Mainly mid and high level cloudiness will spread over the
remainder of the forecast area, with gusts to 40 mph possible over
the plains of north central Montana. As the shortwave exits the
area overnight tonight and a weak high pressure ridge moves into
Montana on Wednesday, winds will decrease. Clouds and mountain
showers will also decrease late tonight. However, another surge
of moisture ahead of a strong Pacific low pressure system will
bring a good chance of light snow to the mountains of western and
southwest Montana for Wednesday through Thursday. The flow aloft
will also shift more southerly through this period, which will
help increase southerly surface winds (especially in the favored
valleys of southwest Montana) and warm temperatures closer to
normal by Thursday.  Coulston

Thursday night through Tuesday...Medium range period starts off
with an upper level shortwave ridge exiting the region as a deep
low dives southward along the West Coast. The northern portion of
this upper level system expands eastward over the northern Rocky
Mountains Friday and Friday night with a closed 700 mb low
developing over southern Alberta. This pattern is expected to keep
the bulk of any precipitation north of the border, but model
solutions are not in the best agreement with placement of this
feature. As such, there is still some chance that precipitation
could slip further southward into the Hi-Line region with westerly
flow aloft also bringing moisture and precipitation into western
Montana and the mountains of the Continental Divide. Models are
also showing a surge of colder Canadian air moving into north-
central Montana sometime between Saturday afternoon and Sunday
morning. Model solutions continue to diverge significantly with
the main energy of the upper level low helping to spin up a strong
storm system in the northern Great Plains that could be centered
anywhere from eastern Nebraska to northern Minnesota. Either way,
this places Montana beneath weaker and drier flow aloft. Low
confidence in the forecast solution prevails from Sunday through
Tuesday with the GFS keeping flow northerly with some chance for
light snow while the ECMWF keeps a dry westerly flow over the
state. Temperatures through the entire medium range period are
expected to remain well below seasonal averages. mpj

&&

.AVIATION...
Updated 1140Z.

VFR conditions are expected to continue at the TFX forecast area
terminals through at least 12Z Wednesday. However, clouds and snow
showers will cause mountain obscuration in the mountains of the
Rocky Mountain Front through at least 06Z Wednesday. Blowing snow
will also reduce visibility to MVFR/IFR levels at times, possibly
even causing whiteout conditions, west of a KCTB to KGTF line during
this time. Otherwise, the main issue will be the increasing winds
over the plains of north central Montana, which will likely cause
mountain wave turbulence and possibly some low level wind shear.
Patchy blowing snow cannot be ruled out either, but it is not
anticipated to directly impact terminals for any significant length
of time. After 00Z, winds will decrease, but mid clouds will become
more widespread.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  14  34  15 /   0   0  10  10
CTB  31  14  34  12 /  10   0  10  10
HLN  31  14  34  15 /   0   0  10  10
BZN  29   8  30  11 /   0  10  10  10
WEY  24   2  22   8 /  20  30  10  30
DLN  26   4  27  11 /   0  10  10  20
HVR  28  11  28   9 /   0   0   0   0
LWT  29  13  33  13 /   0  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MST tonight Eastern
Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

Blizzard Warnings in Montana, 2018Every blizzard warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.